Alert archive / Illinois / River Flood Warnings in 2024

River Flood Warning 21, NWS Paducah, KY

May 9, 2024Jackson County, Illinois

NWS Paducah, KY issued this river flood warning at May 9, 2024, 11:35 AM CDT for Jackson County, Illinois. It took effect at May 10, 2024, 9:00 AM CDT. It was in force for 6 days.

The area

The outline as issued.

The facts

Issued
May 9, 2024, 11:35 AM CDT (16:35 UTC)
In effect from
May 10, 2024, 9:00 AM CDT
Expired
May 15, 2024, 10:00 PM CDT
In force
6 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, IL

The radar

The Paducah radar (KPAH), 89 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Muddy River at Murphysboro (MURI2). The gauge peaked at 23.80 ft at May 13, 2024, 2:00 AM CDT.

actionminormoderate202505/0905/1005/1105/1205/1305/1405/1505/1605/17
Action stage
20 ft
Minor stage
22 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05599490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

330 
WGUS43 KPAH 091635
FLWPAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Paducah KY
1135 AM CDT Thu May 9 2024

...The National Weather Service in Paducah KY has issued a Flood 
Warning for the following rivers in Illinois...

  Big Muddy River near Murphysboro affecting Jackson County.

For the Big Muddy River...including Plumfield, Murphysboro...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&

ILC077-101845-
/O.NEW.KPAH.FL.W.0021.240510T1400Z-240515T1913Z/
/MURI2.1.ER.240510T1400Z.240513T0000Z.240515T1312Z.NO/
1135 AM CDT Thu May 9 2024

...FLOOD WARNING IN EFFECT FROM FRIDAY MORNING TO EARLY WEDNESDAY 
AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...From Friday morning to early Wednesday afternoon.

* IMPACTS...At 24.0 feet, Some minor flooding in S 3rd & Division / 
  Plum Street area.

* ADDITIONAL DETAILS...
  - At 11:00 AM CDT Thursday the stage was 20.3 feet.
  - Forecast...The river is expected to rise above flood stage
    late tomorrow morning to a crest of 24.6 feet Sunday evening.
    It will then fall below flood stage Wednesday morning.
  - Flood stage is 22.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

KS
6 follow-up statements
121 
WGUS83 KPAH 101455
FLSPAH

Flood Statement
National Weather Service Paducah KY
955 AM CDT Fri May 10 2024

...The Flood Warning continues for the following river in Illinois...

  Big Muddy River near Murphysboro.

For the Big Muddy River...including Murphysboro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&

ILC077-111700-
/O.EXT.KPAH.FL.W.0021.000000T0000Z-240515T0300Z/
/MURI2.1.ER.240510T1930Z.240512T1800Z.240514T2100Z.NO/
955 AM CDT Fri May 10 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TUESDAY EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...Until late Tuesday evening.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Friday the stage was 21.6 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 23.9 feet early Sunday
    afternoon. It will then fall below flood stage Tuesday
    afternoon.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

AL
681 
WGUS83 KPAH 111605
FLSPAH

Flood Statement
National Weather Service Paducah KY
1105 AM CDT Sat May 11 2024

...The Flood Warning continues for the following rivers in 
Illinois...

  Big Muddy River near Murphysboro affecting Jackson County.

For the Big Muddy River...including Murphysboro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&

ILC077-121815-
/O.EXT.KPAH.FL.W.0021.000000T0000Z-240515T0130Z/
/MURI2.1.ER.240511T0015Z.240512T1800Z.240514T1930Z.NO/
1105 AM CDT Sat May 11 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...Until Tuesday evening.

* IMPACTS...At 24.0 feet, Some minor flooding in S 3rd & Division / 
  Plum Street area.

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Saturday the stage was 22.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:30 AM CDT Saturday was 22.7 feet.
  - Forecast...The river is expected to rise to a crest of 23.7
    feet early tomorrow afternoon. It will then fall below flood
    stage early Tuesday afternoon.
  - Flood stage is 22.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

JGG
313 
WGUS83 KPAH 121532
FLSPAH

Flood Statement
National Weather Service Paducah KY
1032 AM CDT Sun May 12 2024

...The Flood Warning is extended for the following rivers in 
Illinois...

  Big Muddy River near Murphysboro affecting Jackson County.

.The Big Muddy is expcted to remain in minor flood until Wednesday.

For the Big Muddy River...including Murphysboro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&

ILC077-131745-
/O.EXT.KPAH.FL.W.0021.000000T0000Z-240515T1400Z/
/MURI2.1.ER.240511T0015Z.240513T0000Z.240515T0800Z.NO/
1032 AM CDT Sun May 12 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE WEDNESDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...Until late Wednesday morning.

* IMPACTS...At 24.0 feet, Some minor flooding in S 3rd & Division / 
  Plum Street area.

* ADDITIONAL DETAILS...
  - At 10:00 AM CDT Sunday the stage was 23.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 AM CDT Sunday was 23.6 feet.
  - Forecast...The river is expected to rise to a crest of 23.7
    feet this evening. It will then fall below flood stage early
    Wednesday morning.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    23.6 feet on 05/19/2008.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

JGG
699 
WGUS83 KPAH 131510
FLSPAH

Flood Statement
National Weather Service Paducah KY
1010 AM CDT Mon May 13 2024

...The Flood Warning is extended for the following rivers in 
Illinois...

  Big Muddy River near Murphysboro affecting Jackson County.

For the Big Muddy River...including Plumfield, Murphysboro...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&

ILC077-141715-
/O.EXT.KPAH.FL.W.0021.000000T0000Z-240515T1800Z/
/MURI2.1.ER.240511T0015Z.240513T1200Z.240515T1200Z.NO/
1010 AM CDT Mon May 13 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY WEDNESDAY AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...Until early Wednesday afternoon.

* IMPACTS...At 24.0 feet, Some minor flooding in S 3rd & Division / 
  Plum Street area.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Monday the stage was 23.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 AM CDT Monday was 23.8 feet.
  - Forecast...The river is expected to fall below flood stage
    Wednesday morning and continue falling to 16.5 feet Monday,
    May 20.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    23.9 feet on 05/16/2016.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

DW
099 
WGUS83 KPAH 141433
FLSPAH

Flood Statement
National Weather Service Paducah KY
933 AM CDT Tue May 14 2024

...The Flood Warning is extended for the following rivers in 
Illinois...

  Big Muddy River near Murphysboro.

.River levels will continue to drop, with the stage at Murphysboro 
falling below flood stage tomorrow morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

&&

ILC077-151645-
/O.EXT.KPAH.FL.W.0021.000000T0000Z-240515T2230Z/
/MURI2.1.ER.240511T0015Z.240513T1200Z.240515T1630Z.NO/
933 AM CDT Tue May 14 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...Until tomorrow afternoon.

* ADDITIONAL DETAILS...
  - At 9:00 AM CDT Tuesday the stage was 23.3 feet.
  - Forecast...The river is expected to fall below flood stage
    late tomorrow morning and continue falling to 17.3 feet
    Tuesday, May 21.
  - Flood stage is 22.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

PAH
373 
WGUS83 KPAH 151527
FLSPAH

Flood Statement
National Weather Service Paducah KY
1027 AM CDT Wed May 15 2024

...The Flood Warning is extended for the following rivers in 
Illinois...

  Big Muddy River near Murphysboro affecting Jackson County.

.River levels will continue to drop, with the stage at Murphysboro 
falling below flood stage late this afternoon.

For the Big Muddy River...including Plumfield, Murphysboro...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

&&

ILC077-160300-
/O.EXT.KPAH.FL.W.0021.000000T0000Z-240516T0300Z/
/MURI2.1.ER.240511T0015Z.240513T1200Z.240515T2100Z.NO/
1027 AM CDT Wed May 15 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Muddy River near Murphysboro.

* WHEN...Until late this evening.

* IMPACTS...At 22.0 feet, Minor flooding occurs affecting mainly low 
  lying areas.

* ADDITIONAL DETAILS...
  - At 10:00 AM CDT Wednesday the stage was 22.3 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 AM CDT Wednesday was 23.2 feet.
  - Forecast...The river is expected to fall below flood stage
    late this afternoon and continue falling to 18.6 feet
    Wednesday, May 22.
  - Flood stage is 22.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3777 8946 3784 8915 3778 8915 3773 8935
      3760 8941 3760 8947


$$

JGG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at May 9, 6:44 AM CDT, 4 hours 51 minutes earlier. Its key messages:

  • Much more tranquil weather is forecast today through early next week, with the next chance of showers and isolated storms arriving Monday into Tuesday.
Area forecast discussion, May 9, 6:44 AM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 AM CDT Thu May 9 2024

.KEY MESSAGES...

- Much more tranquil weather is forecast today through early
  next week, with the next chance of showers and isolated storms
  arriving Monday into Tuesday.

&&

.DISCUSSION...
Issued at 335 AM CDT Thu May 9 2024

Discussion:

More tranquil conditions are being observed early this morning
with the back edge of precipitation just about to make its exit
from our most south eastern zones. Temperatures will remain
mild overnight. The forecast for today through the weekend will
be dry. The upper levels will feature a moisture starved trough
making its way through the Ohio Valley on Friday with winds
aloft veering toward the northwest behind it. Surface high
pressure quickly fills in from the west for the weekend with
highs in the 70s to lower 80s and overnight low temperatures in
the 50s.

An upper level disturbance tracks from the southern plains and into
the Ohio Valley Monday into Tuesday. Rain chances increase
during this time with some thunder also possible. The remainder
of the week features quasi-zonal flow aloft with several weak
waves moving across the region keeping chance PoPs in place.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 622 AM CDT Thu May 9 2024

MVFR to IFR ceilings will persist at CGI,EVV,OWB,MVN next few
hours before mixing out by late morning to early afternoon. VFR
is expected at all sites by the afternoon hours. MVFR ceilings
expected to move back into the sites Friday morning. SW winds
early will veer toward the north through the rest of the period,
between 7-13 kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, May 9, 4:05 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
405 AM CDT Thu May 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-100915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
405 AM CDT Thu May 9 2024 /505 AM EDT Thu May 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AD

In the hours before

Local storm report, May 9, 10:25 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1025 AM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Dmg     2 S Oxly                36.56N 90.68W
05/08/2024                   Ripley             MO   Trained Spotter

            Tree damage, damage to power lines.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:04 PM CDTTornado WarningPAHFranklin, Jefferson, Perry41 min
May 8, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHHamilton, Wayne, White60 min
May 8, 7:23 PM CDTSevere Thunderstorm WarningPAHMassac, Pope26 min
May 8, 7:27 PM CDTTornado WarningPAHJefferson, Wayne48 min
May 8, 7:38 PM CDTAreal Flood AdvisoryPAHJackson106 min
May 8, 7:38 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Saline, White52 min
May 8, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHEdwards, Wabash, Wayne, White64 min
May 8, 8:12 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHEdwards, Wabash21 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningPAHSaline, Williamson30 min
May 8, 8:22 PM CDTSevere Thunderstorm WarningPAHHamilton, White27 min
May 8, 8:35 PM CDTSevere Thunderstorm WarningPAHWhite40 min
May 8, 8:37 PM CDTAreal Flood WarningPAHGallatin, Saline6 hr
May 8, 8:54 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline36 min
May 8, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHJackson, Union57 min
May 8, 9:36 PM CDTSevere Thunderstorm WarningPAHAlexander39 min
May 8, 9:55 PM CDTTornado WarningPAHJackson, Union20 min
May 8, 10:00 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Pulaski, Union45 min
May 8, 10:12 PM CDTSevere Thunderstorm WarningPAHAlexander, Massac, Pulaski48 min
May 8, 10:30 PM CDTSevere Thunderstorm WarningPAHAlexander, Gallatin, Johnson, Massac, Pope, Pulaski and 3 more45 min
May 9, 12:11 PM CDTRiver Flood WarningPAHAlexander, Pulaski9 days

Nearby

River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.